manuscripta mathematica

, Volume 129, Issue 2, pp 137–168 | Cite as

Generalized connected sum construction for scalar flat metrics

  • Lorenzo MazzieriEmail author
Open Access


In this paper we construct constant scalar curvature metrics on the generalized connected sum \({M = M_1 \, \sharp_K \, M_2}\) of two compact Riemannian scalar flat manifolds (M 1, g 1) and (M 2, g 2) along a common Riemannian submanifold (K, g K ) whose codimension is ≥3. Here we present two constructions: the first one produces a family of “small” (in general nonzero) constant scalar curvature metrics on the generalized connected sum of M 1 and M 2. It yields an extension of Joyce’s result for point-wise connected sums in the spirit of our previous issues for nonzero constant scalar curvature metrics. When the initial manifolds are not Ricci flat, and in particular they belong to the (1+) class in the Kazdan–Warner classification, we refine the first construction in order to produce a family of scalar flat metrics on M. As a consequence we get new solutions to the Einstein constraint equations on the generalized connected sum of two compact time symmetric initial data sets, extending the Isenberg–Mazzeo–Pollack gluing construction.

Mathematics Subject Classification (2000)

53C21 58J60 53A30 57R65 83C05 


Open Access

This article is distributed under the terms of the Creative Commons Attribution Noncommercial License which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.


  1. 1.
    Anderson, M.: Dehn filling and Einstein metrics in higher dimensions, arxiv:math.DG/0303260 (2003)Google Scholar
  2. 2.
    Aubin, T.: Some nonlinear Problems in Riemannian Geometry. Springer Monographs in Mathematics. Springer, Berlin (1998)Google Scholar
  3. 3.
    Besse A.L.: Einstein Manifolds. Spinger, Berlin (1987)zbMATHGoogle Scholar
  4. 4.
    Choquet-Bruhat Y.: Théorème d’existence pour certains systèmes d’équations aux dérivées partielles non linéaires. Acta Math. 88, 141–225 (1952)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Gilbarg D., Trudinger N.: Elliptic Partial Differential Equation of Second Order. Springer, Berlin (1983)Google Scholar
  6. 6.
    Gromov M., Lawson H.B.: The classification of simply connected manifolds of positive scalar curvature. Ann. Math. 111, 423–434 (1980)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Isenberg J., Maxwell D., Pollack D.: A gluing construction for non vacuum solutions of the Einstein constraint equations. Adv. Theor. Phys. 9, 129–172 (2005)zbMATHMathSciNetGoogle Scholar
  8. 8.
    Isenberg J., Mazzeo R., Pollack D.: Gluing and wormholes for the Einstein constraint equations. Comm. Math. Phys. 231, 529–568 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Joyce D.: Constant scalar curvature metrics on connected sums. Int. J. Math. Math. Sci. 7, 405–450 (2003)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Kazdan J.L., Warner F.: Existence and conformal deformation of metrics with prescribed Gaussian and scalar curvature. Ann. Math. 101, 317–331 (1975)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Kazdan J.L., Warner F.: Scalar curvature and conformal deformation of Riemannian structure. J. Differ. Geom. 10, 113–134 (1975)zbMATHMathSciNetGoogle Scholar
  12. 12.
    Mazzeo R., Pacard F.: Constant scalar curvature metrics with isolated singularities. Duke Math. J. 99, 353–418 (1999)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Mazzeo R., Pacard F.: Constant mean curvature surfaces with Delaunay ends. Comm. Anal. Geom. 9, 169–237 (2001)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Mazzeo R., Pacard F., Pollack D.: Connected sums of constant mean curvature surfaces in Euclidean 3 space. J. Reine Angew. Math. 536, 115–165 (2001)zbMATHMathSciNetGoogle Scholar
  15. 15.
    Mazzeo R., Pollack D., Uhlenbeck K.: Connected sums constructions for constant scalar curvature metrics. Topol. Method Nonlinear Anal. 6, 207–233 (1995)zbMATHMathSciNetGoogle Scholar
  16. 16.
    Mazzieri L.: Generalized connected sum construction for nonzero constant scalar curvature metrics. Comm. Part. Differ. Equ. 33, 1–17 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Schoen R., Yau S.T.: On the structure of manifolds with positive scalar curvature. Manuscr. Math. 28, 159–183 (1979)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  1. 1.Scuola Normale SuperiorePisaItaly
  2. 2.Université Paris 12ParisFrance
  3. 3.Max Planck Institut für Gravitationsphysik, Albert Einstein InstitutGolmGermany

Personalised recommendations